Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 5, NWS Wichita, KS

February 23, 201914 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 23, 2019, 4:12 AM CST for 14 counties in Kansas. It took effect at Feb 23, 2019, 1:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 4:12 AM CST (10:12 UTC)
In effect from
Feb 23, 2019, 1:00 PM CST
Expired
Feb 23, 2019, 9:02 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS73 KICT 231012
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
412 AM CST Sat Feb 23 2019

KSZ091-240015-
/O.NEW.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/
/O.CON.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/
Harper-
Including the cities of Anthony, Harper, and Attica
412 AM CST Sat Feb 23 2019

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to midnight
CST tonight.

* Visibilities...quarter mile or less at times this morning. 

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph are
  expected this afternoon. 

* Timing...Dense fog is expected through 9 am with strong
  northwest winds after 1 pm. 

* Impacts...The severe visibility restrictions will make driving 
  very hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A dense fog advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down. Use
your low beam headlights and leave plenty of distance ahead of
you.

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ053-069>072-092>096-098>100-240015-
/O.NEW.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/
Chase-Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
412 AM CST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to midnight
CST tonight.

* Winds...West around 30 mph with gusts up to 40 mph with winds
  turning to the northwest late this afternoon into the early
  evening. 

* Timing...Strong west winds expected after 1 pm with winds
  turning to the northwest after 4 pm. 

* Impacts...include sudden and strong gusts which may impact
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ032-033-047-048-050-067-082-231500-
/O.CON.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
and Kingman
412 AM CST Sat Feb 23 2019

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* Visibilities...quarter mile or less at times

* Timing...through 9 am.

* Impacts...The severe visibility restrictions will make driving 
  very hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A dense fog advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down. Use
your low beam headlights and leave plenty of distance ahead of
you.

&&

$$

Lawson
2 follow-up statements
269 
WWUS73 KICT 231438
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
838 AM CST Sat Feb 23 2019


KSZ091-240445-
/O.CAN.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/
/O.CON.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/
Harper-
Including the cities of Anthony, Harper, and Attica
838 AM CST Sat Feb 23 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...
...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Dense
Fog Advisory.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Timing...strong northwest winds after 1 pm.

* Impacts...The severe visibility restrictions will make driving 
  very hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ032-033-047-048-050-067-082-231545-
/O.CAN.KICT.FG.Y.0010.000000T0000Z-190223T1500Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
and Kingman
838 AM CST Sat Feb 23 2019

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Dense
Fog Advisory.

Visibilities have improved across the region, therefore the dense
fog advisory has been cancelled.

$$

KSZ053-069>072-092>096-098>100-240445-
/O.CON.KICT.WI.Y.0005.190223T1900Z-190224T0600Z/
Chase-Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
838 AM CST Sat Feb 23 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Timing...Strong west winds expected after 1 pm with winds 
  turning to the northwest after 4 pm.

* Impacts...include sudden and strong gusts which may impact 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Jakub
984 
WWUS73 KICT 240302
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
902 PM CST Sat Feb 23 2019

KSZ053-069>072-091>096-098>100-240415-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-190224T0600Z/
Chase-Butler-Greenwood-Woodson-Allen-Harper-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
902 PM CST Sat Feb 23 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

Winds have dropped below advisory criteria, but will remain gusty
through midnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:07 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 23, 3:07 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 AM CST Sat Feb 23 2019

.SHORT TERM...(Today through tonight)
Issued at 307 AM CST Sat Feb 23 2019

Water vapor imagery shows potent shortwave lifting over far
eastern NM with a surface low quickly deepening over extreme
northeast NM.

Saturated low levels with strong isentropic lift right off of the
surface, has resulted in widespread drizzle and fog. Areas
generally along and west of Highway 14 have seen widespread dense
fog overnight and this should continue into the early morning
hours. Main precip type should remain drizzle this morning until
the upper wave starts to directly affect western portions of
forecast area after 13z.

Did add a couple more counties to the blizzard warning and also
added a couple more to the winter weather advisory. This was
initially based on trends from the RAP which were later confirmed
by the 00z ECMWF. This also goes along with the further south
solution being preferred through this event. Even though snow
amounts in the advisory area(including Wichita) are generally
less than a inch, feel even a couple hours of snow, combined with
strong winds, will produce sudden reductions in visibility.

Still looking like the bulk of our snow will fall in the 18z-00z
time frame, when the TROWAL/deformation zone lifts across.
Would not be surprised to see some thunder wrapping into the
TROWAL given the amount of instability above 750mb. Should easily
see snowfall rates in excess of 1" per hour in the heavier band.
Still going with the thinking that the heaviest snow should fall
along and northwest of a Great Bend to Salina line with I-70
obviously being severely impacted. The only limiting factor to
higher snowfall amounts will be the rapid movement of this system
as it wastes no time lifting into northern MO by early this
evening. Still looking at wind speeds sustained around 35 mph over
central KS with gusts easily over 40 mph which will produce
periods of whiteout conditions in the heavier snow bands.

On the warm side of this system, strong southwest winds will
elevate the grassland fire danger over southeast KS and also feel
confident that we will see wind advisory conditions southeast of
the KS Turnpike after 18z. Even after the band of snow lifts out,
gusty nw winds should continue into the early evening, especially
for eastern KS.

.LONG TERM...(Sunday through Friday)
Issued at 307 AM CST Sat Feb 23 2019

Dropped highs Sun a few degrees over central KS where we expect
the more widespread snow cover. Meanwhile, over far southern KS,
temps Sun should be fairly close to normal. Next round of snow
looks to stay well north of KS for Sun night into Mon. Meanwhile,
strong zonal flow will remain over most of the CONUS with a series
of impulses tracking over the northern Rockies/northern Plains.
Remains some agreement between the ECMWF and GFS in pushing
through a fairly strong cold front Wed. While there could be some
light precip associated with the front, not expecting any
significant winter precip. While confidence is high that below
normal temps will remain through the end of the work week, GFS and
ECMWF disagree on the strength of a cold front for Fri.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1123 PM CST Fri Feb 22 2019

Significant aviation impacts are expected over the next 24 hours
across the area, including LIFR/VLIFR cigs, fog, drizzle/rain,
and even blizzard conditions in central Kansas that will greatly
reduce visibilities.

Latest surface observations show that LIFR cigs are prevailing at
all sites, and this should continue throughout much of the day
tomorrow. Areas of BR/FG is expected tonight mixed with
occasional light drizzle at all sites. This will likely result in
visibilities jumping around quite a bit tonight, even into the
VLIFR category, so be on the lookout for possible amendments over
the next few hours.

As our next storm system continues to approach the area, very
strong winds are expected throughout the day tomorrow.
Unfortunately, these winds will be strongest in Central Kansas in
the vicinity of KRSL, KGBD, and KSLN especially. They will
correspond to chances for heavy snow, creating blizzard conditions
and reduced visibilities for these areas. As a result, all three
of these terminals will be under a Blizzard Warning beginning at
this morning. Things get a bit more tricky at KHUT, which will be
right on a very tight gradient between the expected rain and
snow, so confidence in this TAF is a bit lower than the others.

Elsewhere, precipitation should remain all rain for the most
part. Winds will strengthen, but not quite as high as in central
Kansas. By the end of the period, the system should be exiting the
region as skies clear and aviation impacts improve greatly
heading into late Saturday night after 06z.

-Vaughan

&&

.FIRE WEATHER...
Issued at 307 AM CST Sat Feb 23 2019

Main fire weather concern will be southeast Kansas this afternoon.

Potent low pressure system will lift across KS today. Strong
southwest and west winds will overspread southeast KS this
afternoon with speeds around 30 mph common with gusts to 40 mph.
These high winds will combine with RH's in the 40-45% range to
elevate the grassland fire danger into the very high category.
Once we get past today, fire weather concerns look minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  26  45  23 /  50  10   0   0
Hutchinson      40  23  39  20 /  80  10   0   0
Newton          43  26  41  20 /  70  10   0   0
ElDorado        49  27  45  21 /  50  10   0   0
Winfield-KWLD   56  26  48  25 /  50   0   0   0
Russell         33  19  29  14 / 100  10   0   0
Great Bend      34  20  32  18 / 100  10   0   0
Salina          37  22  31  15 / 100  20   0   0
McPherson       39  23  35  17 /  90  20   0   0
Coffeyville     63  30  50  24 /  50   0   0   0
Chanute         58  29  47  21 /  50  10   0   0
Iola            56  28  45  19 /  50  10   0   0
Parsons-KPPF    62  29  48  22 /  50  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to midnight CST tonight
for KSZ053-069>072-091>096-098>100.

Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for KSZ052-068-082-083.

Dense Fog Advisory until 9 AM CST this morning for KSZ032-033-
047-048-050-067-082-091.

Blizzard Warning from 9 AM this morning to midnight CST tonight
for KSZ032-033-047>051-067.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...TAV
FIRE WEATHER...RBL
Hazardous weather outlook, Feb 22, 3:51 PM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CST Fri Feb 22 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Fog will be possible tonight across much of the region.
Visibilities may be reduced to a mile or less at times.

Isolated storms may develop tonight, especially for areas along and
east of the Kansas Turnpike. Strong or severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Blizzard conditions are expected across portions of central Kansas on
Saturday. Heavy snow ranging from 6 to 10 inches with locally higher
amounts will combine with very strong northwest winds creating
whiteout conditions at times, especially between 10 AM and 3 PM
when the heaviest snowfall is expected. See the blizzard warning for
more details.

Very high grassland fire danger will develop across southeast Kansas
during the afternoon hours on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:05 AM CSTDense Fog AdvisoryICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more8 hr

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.